South Dakota, 2005

Damaging Winds in South Dakota, June 6, 2005

June 6, 2005 · NWS UNR · 4 events in 3 counties and zones

Thunderstorms with strong winds developed across the southern Black Hills and moved northeast onto the plains. Wind gusts around 60 mph were reported across eastern parts of Fall River, Custer and Meade Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Thunderstorms with strong winds developed across the southern Black Hills and moved northeast onto the plains. Wind gusts around 60 mph were reported across eastern parts of Fall River, Custer and Meade Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 6, 1:35 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 6, 1:35 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT MON JUN 6 2005

...SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON AND EVENING
ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA...

.SHORT TERM...CURRENT SURFACE ANALYSIS SHOWS AREA OF LOW PRESSURE
ACROSS NORTHEAST WYOMING WITH COLD FRONT EXTENDING SOUTHWESTWARD
ACROSS WY AND WARM FRONT EXTENDING EASTWARD ACROSS THE BLACK HILLS
AREA AND INTO CENTRAL SD. BRISK SOUTH TO SOUTHEAST WINDS CONTINUE TO
BRING INCREASING MOISTURE INTO THE AREA. UPPER LOW LOCATED ACROSS
THE PACIFIC NORTHWEST CONTINUES TO BRING SHORTWAVE ENERGY ACROSS THE
REGION.

ALL THE INGREDIENTS APPEAR TO BE IN PLACE FOR A SIGNIFICANT SEVERE
WX EVENT ACROSS SOUTHEAST MT...NORTHEAST WY... THE WESTERN
DAKOTAS...AND WESTERN NEB LATE THIS AFTERNOON AND EVENING. LOW
PRESSURE WILL SLOWLY MOVE EAST-NORTHEAST INTO NORTHWEST SD BY 00Z.
THE NEXT SHORTWAVE IS THEN FORECAST TO MOVE INTO EASTERN WY LATE
THIS AFTERNOON AND THEN ACROSS THE WESTERN DAKOTAS THIS EVENING. SB
AND MU CAPE WILL BE IN THE 2000 TO 3000 J/KG RANGE BY 00Z ACROSS THE
SD PLAINS. DIRECTIONAL AND SPEED SHEAR WILL BE SUFFICIENT FOR
SUPERCELL DEVELOPMENT ACROSS ALL OF THE CWA. CAP OVER THE AREA IS
BEGINNING TO ERODE NOW ACROSS NORTHEAST WY AND THE BLACK HILLS AREA.
EXPECTING STORMS TO DEVELOP ACROSS THE HILLS AREA AND NEAR THE
SURFACE LOW BETWEEN NOW AND 23Z...WITH STORMS MOVING GENERALLY TO
THE NORTHEAST. RIGHT MOVING SUPERCELLS WILL MOVE EAST-NORTHEAST.
OTHER STORMS THAT DEVELOP FURTHER TO THE SOUTH WILL MOVE INTO THE
CWA THIS EVENING. BEST THREAT FOR SEVERE STORMS WILL STRETCH FROM
THE BLACK HILLS INTO NORTHWEST SD IN VICINITY OF LOW...BUT THREAT
EXISTS ACROSS THE ENTIRE CWA LATE THIS AFT AND EVE. MAIN THREATS
FROM SEVERE STORMS WILL BE LARGE HAIL AND STRONG WINDS...BUT A
SMALLER THREAT DOES EXIST FOR ISOLATED TORNADOES...ESPECIALLY ANY
STORMS NEAR THE TRIPLE POINT ACROSS NORTHWEST SD...LATE THIS AFT AND
EARLY THIS EVE. BULK OF SEVERE ACTIVITY SHOULD BE OUT OF THE AREA BY
MIDNIGHT.

TUESDAY LOOKS TO BE AN ACTIVE DAY AS WELL WITH SURFACE LOW AND FRONT
STALLING ACROSS CENTRAL SD AND NEB DURING THE DAY. MAIN SEVERE WX
THREAT SHOULD SHIFT A LITTLE FURTHER EAST...BUT CAN BE EXPECTED FROM
THE BLACK HILLS AREA EASTWARD DURING THE AFT AND EVE.

WILL KEEP AT LEAST SOME SLIGHT CHANCES FOR STORMS IN THE FORECAST
WEDNESDAY AND THURSDAY AS UPPER LOW REMAINS IN PLACE NORTH AND WEST
OF THE AREA. TEMPS FOR TUESDAY THRU THURSDAY WILL GENERALLY BE NEAR
TO SLIGHTLY BELOW AVERAGE...COOLEST ACROSS WESTERN PORTIONS OF CWA.

.LONG TERM...RATHER UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH
THE WEEKEND INTO EARLY NEXT WEEK AS A SERIES OF UPR LOWS TRACK EWD
ACRS THE NRN TIER/SRN CANADA IN PROGRESSIVE WLY FLOW ALOF. IF THIS
PATTERN HOLDS...MOST ENERGY WILL REMAIN JUST NORTH OF THE CWFA SO
THAT WIDESPREAD PRECIPITATION IS UNLIKELY. TEMPERATURES SHOULD ALSO
REMAIN FAIRLY STEADY NEAR CLIMO.

&&

.AVIATION...A STRONG LOW PRESSURE SYSTEM APPROACHING THE REGION THIS
AFTERNOON WILL KICK OFF SCATTERED THUNDERSTORMS WITH A GOOD CHANCE
OF STRONG THUNDERSTORMS THROUGH THIS EVENING. THE BEST CHANCE FOR
SEVERE STORMS...WITH LARGE HAIL AND DAMAGING WINDS...WILL BE OVER
SOUTHEASTERN MONTANA ...NORTHWESTERN SOUTH DAKOTA AND SOUTHWESTERN
NORTH DAKOTA LATE THIS AFTERNOON AND THIS EVENING. CONDITIONS WILL
IMPROVE OVER THE RTES SOUTH AND WEST OF RAPID CITY BY 03Z...AND OVER
THE RTES EAST AND NORTH OF RAPID CITY BY 05Z.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...TORNADO WATCH UNTIL 1000 PM MDT FOR ALL OF WESTERN SOUTH DAKOTA.
WY...TORNADO WATCH UNTIL 600 PM MDT FOR ALL OF NORTHEAST WYOMING.

&&

ST/GR
Hazardous weather outlook, Jun 6, 9:19 AM MST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1019 AM MDT MON JUN 6 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071330-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1019 AM MDT (1119 AM CDT) MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE LOW PRESSURE
SYSTEM WILL CROSS THE AREA TODAY...CREATING A MODERATE RISK OF
SEVERE THUNDERSTORMS OVER FAR NORTHWESTERN SOUTH DAKOTA
THIS AFTERNOON AND EVENING.

ALSO...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS NORTHEASTERN
WYOMING AND MOST OF SOUTH DAKOTA THIS AFTERNOON AND EVENING.

VERY LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH ANY SEVERE
THUNDERSTORMS TODAY...WITH AN ISOLATED TORNADO POSSIBLE IN THE
MODERATE RISK AREA OVER FAR NORTHWESTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STRONG DISTURBANCE WILL CROSS SOUTH DAKOTA ON TUESDAY. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF WESTERN SOUTH
DAKOTA ON TUESDAY.

ADDITIONAL CHANCES OF SHOWERS AND THUNDERSTORMS WILL EXIST FROM
THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 6, 4:39 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
539 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     GILLETTE                44.28N 105.52W
06/06/2005  60 MPH           CAMPBELL           WY   ASOS

&&

WFO UNR STAFF

The radar

The Rapid City radar (KUDX), 85 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
June 6, 5:15 PM MST
Where
Fall River County, 5 mi E of Oral
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.400, -103.167

8 inch diameter tree limbs down.

Thunderstorm Wind, Custer

When
June 6, 5:20 PM MST
Where
Custer County, 6 mi SE of Fairburn
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.617, -103.133

Thunderstorm Wind, Meade

When
June 6, 6:05 PM MST
Where
Meade County, 6 mi SW of Elm Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.250, -102.600

Thunderstorm Wind, Meade

When
June 6, 6:10 PM MST
Where
Meade County, 3 mi ESE of Elm Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.300, -102.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5455054, 5455053, 5455055, 5455056.